Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Birmingham, AL

May 14, 2014Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 14, 2014, 4:34 PM CDT for Barbour County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2014, 4:34 PM CDT (21:34 UTC)
Expired
May 14, 2014, 5:15 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS54 KBMX 142134
SVRBMX
ALC005-142215-
/O.NEW.KBMX.SV.W.0041.140514T2134Z-140514T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT WED MAY 14 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 515 PM CDT

* AT 433 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF RICHARDS
  CROSSROADS...OR 7 MILES SOUTHWEST OF EUFAULA...AND MOVING NORTH AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUFAULA...OSCO...LAKEPOINT RESORT STATE PARK...HAWKINSVILLE...LUGO
  AND TWIN SPRINGS.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3197 8506 3195 8508 3194 8508 3191 8511
      3189 8511 3189 8513 3183 8513 3180 8515
      3186 8528 3210 8521 3206 8519 3206 8505
TIME...MOT...LOC 2133Z 202DEG 25KT 3183 8522

$$

73
2 follow-up statements
583 
WWUS54 KBMX 142150
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT WED MAY 14 2014

ALC005-142215-
/O.CON.KBMX.SV.W.0041.000000T0000Z-140514T2215Z/
BARBOUR AL-
450 PM CDT WED MAY 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARBOUR COUNTY UNTIL 515 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EUFAULA...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKEPOINT RESORT STATE PARK AND LUGO.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3197 8506 3191 8511 3189 8511 3189 8513
      3186 8514 3192 8525 3209 8521 3206 8519
      3206 8505 3205 8505
TIME...MOT...LOC 2150Z 202DEG 25KT 3194 8517

$$
126 
WWUS54 KBMX 142204
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT WED MAY 14 2014

ALC005-142215-
/O.CON.KBMX.SV.W.0041.000000T0000Z-140514T2215Z/
BARBOUR AL-
504 PM CDT WED MAY 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARBOUR COUNTY UNTIL 515 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LAKEPOINT RESORT STATE PARK...OR 8 MILES NORTH OF EUFAULA...MOVING
NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BARBOUR COUNTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3197 8506 3193 8509 3198 8523 3209 8521
      3206 8519 3206 8505 3205 8505
TIME...MOT...LOC 2204Z 202DEG 25KT 3203 8513

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:07 PM CDT, 27 minutes earlier.

Area forecast discussion, May 14, 4:07 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT WED MAY 14 2014

.DISCUSSION...

LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS AHEAD OF THE FRONT
HAS KEPT US FROM HEATING UP AS MUCH TODAY AND HAS ALSO KEPT SOME
OF THE INSTABILITY DOWN. A THIN LINE OF THUNDERSTORMS ALONG THE
FRONT ARE CURRENTLY APPROACHING IN THE WEST NEAR THE MS/AL STATE
LINE. SOME VERY SMALL CIRCULATIONS IN THE EMBEDDED TSTORMS HAVE
POPPED UP REGARDLESS IN A COUPLE OF INSTANCES...BUT FOR THE MOST
PART OUR SEVERE POTENTIAL HAS BEEN LIMITED FOR THIS AFTERNOON
ACROSS MOST OF THE AREA. THAT POTENTIAL DOES NOT GET ANY BETTER
DURING THE OVERNIGHT HOURS AS THE MAIN ENERGY REMAINS TO THE NORTH
OF CENTRAL ALABAMA. THE FRONT SHOULD PROGRESS ACROSS THE FAR
WESTERN COUNTIES OF CENTRAL ALABAMA DURING THE EVENING AND
OVERNIGHT HOURS...WITH WEST 2/3 MAINLY IN THE CLEAR BY THURSDAY
MORNING SUNRISE. THE FRONT SHOULD EXIT BY MIDDAY THURSDAY WITH
MUCH COOLER AND IMPROVING CONDITIONS. HOWEVER...SOME WRAP AROUND
MOISTURE AND CLOUD COVER ARE EXPECTED BEHIND THE FRONT THURSDAY
NIGHT INTO FRIDAY.

THE RIDGE SETS IN FOR THE LATTER PART OF THE WEEK ACROSS THE C
U.S. AND BELOW NORMAL TEMPERATURES ARE IN STORE WITH NORTHERLY
FLOW FOR THE LATTER PART OF THE WEEK. A SHOWER OR TWO WILL BE
POSSIBLE ACROSS THE FAR NORTH ON FRI/SUN AS THE UPPER TROUGH TAKES
ITS TIME TO MOVE EASTWARD. OTHERWISE...LOOK FOR A A SLOWLY
MODERATING AIR MASS BY THE LATTER PART OF THE WEEKEND INTO THE
BEGINNING OF NEXT WEEK AS THE LOW LEVEL FLOW FROM THE NORTH ENDS
AS THE RIDGE MOVES INTO THE EASTERN U.S.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

VARYING INTENSITIES OF RAIN AND THUNDERSTORMS AROUND THE AREA
TODAY WILL CREATE A LARGE VARIETY OF CEILING AND VISIBILITY
CONDITIONS ALONG WITH IT. BASED ON THE LATEST RADAR LOOPS...IT
LOOKS LIKE THE MAIN MODERATE TO HEAVY RAIN CORRIDOR WILL BE
ORIENTED NORTH TO SOUTH RIGHT UP THE MIDDLE OF THE STATE...WITH
THE HIGHEST IMPACTS COMING TO BHM...EET...AND MGM. HAVING SAID
THAT...THE RAIN IS LIKELY TO FILL IN AND SPREAD INTO OTHER AREAS
AS WELL. THE MAIN GIST OF THE FORECAST IS FOR SEVERAL HOURS OF
STEADY RAIN AND OCCASIONAL LOWERED CONDITIONS IN THUNDERSTORMS.
THE THUNDERSTORM/HEAVY RAIN CHANCES SHOULD LET UP AROUND SUNSET...
BUT THERE'S BOUND TO BE AREAS (OR ONE LARGE AREA) OF LIGHT RAIN
CONTINUING FOR SEVERAL MORE HOURS AFTER THAT. COLD FRONT PASSAGE
WILL BE MARKED BY A WIND SHIFT OUT OF THE WEST AND NORTHWEST...
FOLLOWED BY LOW MVFR OR IFR CONDITIONS THROUGH THE OVERNIGHT
HOURS.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  63  45  67  46 /  90  40  10  10  30
ANNISTON    54  63  46  67  47 / 100  40  10  10  20
BIRMINGHAM  51  63  48  69  48 /  90  20  10  10  20
TUSCALOOSA  50  66  48  71  50 /  70  10  10  10  20
CALERA      52  64  48  70  50 /  90  20  10  10  20
AUBURN      58  65  48  70  50 / 100  60  10  10  10
MONTGOMERY  55  67  48  73  52 /  90  30  10  10  10
TROY        55  67  48  73  52 /  90  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/61
Hazardous weather outlook, May 14, 12:47 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT WED MAY 14 2014

ALZ011>015-017>050-151800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1247 PM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF HEAVY RAINFALL FROM THUNDERSTORMS THAT COULD
LEAD TO FLASH FLOODING. ALTHOUGH THIS FLOODING THREAT INCLUDES ALL
OF CENTRAL ALABAMA...IT APPEARS THE HIGHEST RAIN AMOUNTS WILL BE
ACROSS THE MIDDLE OF THE STATE...INCLUDING THE HIGH POPULATION
AREAS OF BIRMINGHAM AND MONTGOMERY. THE RAIN IS EXPECTED TO TAPER
OFF AS A COLD FRONT MOVES THROUGH THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH TONIGHT FOR FLOODING.

In the hours before

Special weather statement, May 14, 1:29 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT WED MAY 14 2014

ALZ049-141900-
PIKE AL-
129 PM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 200 PM CDT...

AT 126 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANTIOCH...OR NEAR BRUNDIDGE...MOVING NORTH AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNDIDGE...
  TROY...
  ANTIOCH...
  TROY UNIVERSITY...
  ANSLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3161 8617 3162 8618 3167 8615 3178 8615
      3179 8620 3194 8619 3197 8616 3197 8600
      3205 8600 3206 8591 3196 8588 3197 8579
      3188 8579 3188 8566 3178 8566 3173 8571
      3162 8574
TIME...MOT...LOC 1829Z 201DEG 27KT 3173 8588

61
Special weather statement, May 14, 2:49 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT WED MAY 14 2014

ALZ045-046-142030-
BULLOCK AL-MACON AL-
249 PM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND EASTERN BULLOCK
COUNTIES UNTIL 330 PM CDT...

AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDAWAY TO UNION SPRINGS
TO PICKETT TO 6 MILES NORTHWEST OF BOOT HILL...AND MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MIDWAY...
  TUSKEGEE...
  UNION SPRINGS...
  NOTASULGA...
  LIVERPOOL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3205 8567 3226 8585 3258 8575 3258 8571
      3260 8571 3258 8569 3258 8566 3257 8566
      3250 8551 3238 8543 3211 8543 3200 8554
      3199 8559 3195 8562
TIME...MOT...LOC 1949Z 195DEG 23KT 3228 8577 3214 8564
          3202 8558 3192 8573

61
Local storm report, May 14, 3:00 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     1 SSE ALEXANDER CITY    32.91N 85.92W
05/14/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE AND CAR ON DEAN ROAD JUST OFF OF US
            HIGHWAY 280 ON THE EAST SIDE OF ALEXANDER CITY.

&&

AG
Special weather statement, May 14, 3:17 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED MAY 14 2014

ALZ047-048-142100-
LEE AL-RUSSELL AL-
317 PM CDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSSELL AND EASTERN
LEE COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUERRYTON...OR 5 MILES SOUTHWEST OF HURTSBORO...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HURTSBORO...
  PHENIX CITY...
  UCHEE...
  RUSSELL COUNTY SPORTS COMPLEX...
  BEAUREGARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3214 8537 3215 8542 3231 8544 3249 8544
      3250 8548 3268 8530 3247 8499 3246 8499
TIME...MOT...LOC 2017Z 213DEG 28KT 3222 8547

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:53 PM CDTSpecial Weather StatementBMXLamar67 min
May 14, 1:29 PM CDTSpecial Weather StatementBMXPike31 min
May 14, 2:45 PM CDTAreal Flood AdvisoryBMXBibb, Dallas, Perry3 hr
May 14, 2:49 PM CDTSpecial Weather StatementBMXMacon41 min
May 14, 3:17 PM CDTSpecial Weather StatementBMXLee43 min
May 14, 3:25 PM CDTTornado WarningBMXClay35 min
May 14, 4:08 PM CDTTornado WarningBMXBarbour37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.